Pityriasis Rosea-like Drug Reaction to Asenapine

September 2013 | Volume 12 | Issue 9 | Case Report | 1050 | Copyright © 2013

Joy Makdisi BS,a Bijal Amin MD,b and Adam Friedman MDa,c

aDivision of Dermatology, Department of Medicine, Albert Einstein College of Medicine, Bronx, NY
bDepartment of Pathology, Montefiore Medical Center, Bronx, NYC
cDepartment of Physiology and Biophysics, Albert Einstein College of Medicine, Bronx, NY

Abstract

Pityriasis rosea (PR) is a relatively common, benign skin disease of unknown etiology. In rare cases, medications can induce a morphologically similar eruption. We present a case of a PR-like drug eruption caused by the atypical antipsychotic asenapine. The clinical presentation consisted of a rapidly progressive, disseminated, and severely pruritic dermatitis comprised of ovoid, scaly, pink-violaceous plaques. The initial histopathologic specimen was consistent with PR, but upon re-sampling a week later, the findings favored a drug eruption. PR-like drug eruptions, though rare, can occur in response to a wide variety of medications. Because the findings may be only subtly different than those of typical PR, careful clinical and histopathological correlation must be sought. To our knowledge, this is the first reported case of a PR-like drug eruption to asenapine.

J Drugs Dermatol. 2013;12(9):1050-1051.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Pityriasis rosea (PR) is a benign skin eruption of unclear etiology. A variety of medications can incite a comparable rash, which resolves upon drug withdrawal.1-5,7-9 Asenapine is a relatively new atypical antipsychotic approved for the treatment of schizophrenia and bipolar disorder, and to date, has no significant cutaneous side effects reported in the literature.6 We present here a case of a PR-like drug eruption in a woman treated with asenapine.

A 30-year-old woman developed a new-onset eruption four days after starting asenapine 5mg twice daily. Her primary care physician treated her with methylprednisolone and a topical steroid. The eruption persisted for greater than one week at which time she presented to an outside hospital where asenapine was discontinued. Histologic analysis of a punch biopsy revealed a spongiotic dermatitis with mounds of parakeratosis and extravasated red blood cells, consistent with PR (Figure 1a). Given this disconnect with the clinical picture, the patient sought a second opinion and presented to dermatology with persistent lesions. She was otherwise well with no pertinent medical or family history

The physical examination was significant for a widespread distribution of ovoid, scaly, pink-violaceous plaques, including acral sites (Figure 2). Papulopustular lesions were noted on the palms. Laboratory findings were normal. A left thigh biopsy showed superficial and deep perivascular and interstitial dermatitis with eosinophils (Figure 1b), consistent with a dermal hypersensitivity reaction as seen in a drug eruption. After two weeks of treatment with topical steroids (triamcinolone and clobetasol) and anti-histamines (diphenhydramine and hydroxyzine) the lesions resolved.

Atypical antipsychotics very rarely induce a PR-like drug eruption3; here we describe the first reported case due to asenapine. Because this condition is generally mild and presents similarly to PR, it is likely under-diagnosed and under-reported.1 Offending drugs include angiotensin-converting enzyme inhibitors,7 nonsteroidal anti-inflammatory drugs, hydrochlorothiazide, imatinib,1,2 clozapine, 3 metronidazole,8 terbinafine,9 and gold salts.1,4-5

In this case, the first biopsy exhibited greater spongiosis and mounds of parakeratosis (Figure 1a). These features are consistent with PR, leading to the initial misdiagnosis. The second biopsy (Figure 1b) however, demonstrated increased eosinophils, more dermal perivascular lymphocytic infiltrate, and minimal parakeratosis and spongiosis, more characteristic of a drug reaction. Given that the eruption arose shortly after initiating asenapine, this case is likely the first example of an asenapine-induced PR-like drug reaction.

"Because the findings may be subtly different to those of classic PR, it is important to identify an iatrogenic source to prevent a chronic course and to withdraw the drug for rapid recovery."

There are several features that may distinguish drug-induced PR from the classic disease. In the iatrogenic eruption, the classic “herald” patch is usually absent, the lesions are markedly inflammatory and often violaceous, and the pruritus is more severe and less responsive to antihistamines.1 Finally, eosinophils.

↑ back to top


  • 1
  • 2

Related Articles